Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Charleston, WV

May 1, 20175 counties in Ohio; Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 1, 2017, 11:28 AM EDT for 5 counties in Ohio; Mason County, West Virginia. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 11:28 AM EDT (15:28 UTC)
Expired
May 1, 2017, 12:00 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 11:35 AM EDTTSTM WND DMG5 N Rio Grande, OHMULTIPLE TREES DOWN BETWEEN VINTON AND RIO GRANDE.
May 1, 11:40 AM EDTTSTM WND DMG5 Ne Rio Grande, OHMULTIPLE TREES AND POWERLINES DOWN AROUND BIDWELL.
May 1, 11:40 AM EDTTSTM WND DMGSalem Center, OHMULTIPLE TREES AND POWERLINES DOWN SOUTHWESTERN MEIGS COUNTY.
May 1, 11:45 AM EDTTSTM WND DMG5 N Rio Grande, OHMULTIPLE TREES DOWN BETWEEN VINTON AND RIO GRANDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 461 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
461 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS51 KRLX 011528
SVRRLX
OHC053-079-087-105-163-WVC053-011600-
/O.NEW.KRLX.SV.W.0038.170501T1528Z-170501T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1128 AM EDT MON MAY 1 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meigs County in southeastern Ohio...
  Gallia County in southeastern Ohio...
  Southeastern Jackson County in southeastern Ohio...
  Southeastern Vinton County in southeastern Ohio...
  North central Lawrence County in southeastern Ohio...
  Northwestern Mason County in western West Virginia...

* Until noon EDT

* At 1127 AM EDT, a severe thunderstorm was located near Oak Hill,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Point Pleasant, Gallipolis, Oak Hill, Rio Grande, Rutland, Gallia,
  Middleport, Vinton, Wilkesville, Cheshire, Adamsville, Lakin,
  Dyesville, Salem Center, Gage, Dexter, Centerpoint, Kyger and
  Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3872 8254 3887 8267 3919 8222 3888 8201
TIME...MOT...LOC 1527Z 234DEG 46KT 3885 8252 

HAIL...<.75IN
WIND...60MPH
 
$$

09
1 follow-up statement
038 
WWUS51 KRLX 011548
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1148 AM EDT MON MAY 1 2017

OHC079-087-011558-
/O.CAN.KRLX.SV.W.0038.000000T0000Z-170501T1600Z/
Jackson OH-Lawrence OH-
1148 AM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND NORTH
CENTRAL LAWRENCE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3879 8234 3907 8238 3919 8222 3888 8201
TIME...MOT...LOC 1548Z 234DEG 46KT 3901 8224 

$$

OHC053-105-163-WVC053-011600-
/O.CON.KRLX.SV.W.0038.000000T0000Z-170501T1600Z/
Meigs OH-Gallia OH-Vinton OH-Mason WV-
1148 AM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
NORTHWESTERN MEIGS...NORTHEASTERN GALLIA...SOUTHEASTERN VINTON AND
NORTHWESTERN MASON COUNTIES...

At 1148 AM EDT, a severe thunderstorm was located near Rutland,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Point Pleasant, Gallipolis, Rutland, Middleport, Vinton, Wilkesville,
Cheshire, Adamsville, Lakin, Dyesville, Salem Center, Dexter, Kyger
and Carpenter.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3879 8234 3907 8238 3919 8222 3888 8201
TIME...MOT...LOC 1548Z 234DEG 46KT 3901 8224 

HAIL...<.75IN
WIND...60MPH
 
$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:36 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 1, 9:36 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
936 AM EDT Mon May 1 2017

.SYNOPSIS...
A strong cold front crosses today. Upper low with unsettled and
much cooler weather to end the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Monday...

Tracking a cold front and associated convection across the
forecast area today. Tweaked forecast to make greater mention
of gusty winds and locally heavy downpours, mainly for all
points east of KCRW during period of max diurnal heating this
afternoon. Otherwise, no other changes for now.

As of 205 AM Monday...

A strong cold front will cross the CWA today. While scattered
convection along the front is occurring, the front should pick
up steam as it crosses into the mountains today as a result of
diurnal heating aiding in convective development. We will have
to watch for stronger winds in storms that develop over the
eastern half of the CWA. Otherwise, overall under a highly
sheared environment with a lot of potential for mixing strong
winds aloft down to the surface. Hodographs indicate a favorable
profile for maintaining rotating convective cells so a tornadic
threat exists as well.

Front seems to move through the area fairly quickly so flooding
potential is low despite a juicy air mass.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM Monday...

High pressure should keep mainly dry weather around midweek.
On the southern side of an upper level low cannot rule out a
shower across the far north, however best moisture remains
north. Afternoon temperatures should be running just below
normal for early May, and about right on normal for overnight
temps.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 AM Monday...

Some differences remain between models, but overall it looks
like we will be dealing with a pesky upper low through the
entire long term period. Have highest POPs as a surface low
lifts through the lower Ohio River Valley into the Great Lakes
Thursday into Friday. But then still maintain chance POPs for
the weekend with the upper low.

Temperatures will be on the chilly side, with both GFS and ECMWF
showing potential of 850mb temps dropping below 0C. Its looking
very borderline...however against my better judgment did
include a few snowflakes across the highest peaks. If everything
continues to line up, may also have to start thinking about
frost potential across the northern mountainous counties.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
01Z Monday thru 00Z Tuesday... As of 850 PM Sunday...

A strong cold front will move rapidly eastward across the area
today with overall VFR conditions. IFR possible with front, but
winds will also be strong and gusty for most of the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of the front may vary by an hour or
two.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    L    H    L    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    L    H    H    H    M

AFTER 12Z TUESDAY...
IFR possible in showers and storms Monday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MZ
NEAR TERM...KMC/JW
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JW
Hazardous weather outlook, May 1, 2:18 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
218 AM EDT Mon May 1 2017

KYZ101>103-105-OHZ083-084-086-087-020630-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH-
218 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for northeast Kentucky and
portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-085-VAZ003-004-WVZ005>011-013>020-024>034-039-040-
515>526-020630-
Perry-Morgan-Athens-Washington-Meigs-Dickenson-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
218 AM EDT Mon May 1 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms are possible today. Strong
wind gusts may also pose a threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 10:43 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
1043 AM EDT MON MAY 1 2017

KYZ101>103-OHZ083-087-011515-
Boyd-Greenup-Carter-Jackson-Lawrence-
1043 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER...SOUTHWESTERN JACKSON AND WESTERN LAWRENCE
COUNTIES...

At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Vanceburg to near Olive
Hill. Movement was northeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Grayson, Coal Grove, Olive
Hill, Carter Caves State Park, New Boston, Greenup, Gesling, Greenbo
Lake, Oldtown, Naples, Load, Letitia, Franklin Furnace, Carter,
Flatwoods and Russell.

This includes Interstate 64 in Kentucky between mile markers 158 and
176.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3849 8319 3859 8307 3873 8302 3876 8289
      3858 8284 3860 8274 3868 8276 3868 8270
      3875 8270 3875 8266 3883 8267 3885 8267
      3886 8276 3894 8275 3897 8281 3908 8268
      3849 8264 3823 8310 3826 8319
TIME...MOT...LOC 1443Z 227DEG 44KT 3859 8316 3829 8314

09
Special weather statement, May 1, 11:15 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1115 AM EDT MON MAY 1 2017

KYZ101-OHZ083>087-011545-
Greenup-Jackson-Meigs-Gallia-Lawrence-Vinton-
1115 AM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
NORTHWESTERN MEIGS...GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN
VINTON AND CENTRAL LAWRENCE COUNTIES...

At 1114 AM EDT, radar indicated strong thunderstorms were located
along a line extending from South Webster to near Lake Vesuvius to
near Ironton. Movement was northeast at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ironton, Gallipolis, Oak Hill, Rio Grande, Lake Vesuvius, Gallia,
Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington,
Wurtland, Aid, Vinton, Hanging Rock, Wilkesville, Adamsville,
Dyesville and Salem Center.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3858 8279 3860 8274 3868 8276 3868 8270
      3875 8270 3875 8266 3885 8265 3886 8276
      3921 8227 3920 8225 3897 8216 3882 8218
      3879 8222 3872 8219 3846 8280
TIME...MOT...LOC 1514Z 234DEG 46KT 3879 8274 3868 8270 3858 8271

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 11:15 AM EDTSpecial Weather StatementRLXGallia, Lawrence30 min
May 1, 11:40 AM EDTSpecial Weather StatementRLXPerry35 min
May 1, 11:58 AM EDTSpecial Weather StatementRLXAthens, Meigs32 min
May 1, 12:12 PM EDTSpecial Weather StatementRLXMorgan33 min
May 1, 12:34 PM EDTSpecial Weather StatementRLXWashington26 min
May 1, 1:00 PM EDTSpecial Weather StatementRLXLincoln, Putnam30 min
May 1, 1:39 PM EDTSpecial Weather StatementRLXCalhoun, Kanawha, Roane36 min
May 1, 1:45 PM EDTSpecial Weather StatementRLXRitchie, Tyler30 min
May 1, 2:27 PM EDTSpecial Weather StatementRLXDoddridge, Harrison33 min
May 1, 2:44 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor18 min
May 1, 4:14 PM EDTSpecial Weather StatementRLXBarbour, Randolph, Upshur, Webster31 min
May 1, 4:45 PM EDTSpecial Weather StatementRLXBarbour, Randolph, Taylor30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.